Alert archive / Kansas / Frost Advisories in 2021

Frost Advisory 3, NWS Goodland, KS

October 20, 202112 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this frost advisory at Oct 20, 2021, 3:54 AM CDT for 12 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It took effect at Oct 21, 2021, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2021, 3:54 AM CDT (08:54 UTC)
In effect from
Oct 21, 2021, 4:00 AM CDT
Expired
Oct 21, 2021, 9:00 AM CDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS73 KGLD 200854
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
254 AM MDT Wed Oct 20 2021

KSZ004-013>016-027>029-042-210000-
/O.NEW.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/
Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Wichita-
Including the cities of Norton, Goodland, Colby, Hoxie, 
Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield,
and Leoti
254 AM MDT Wed Oct 20 2021 /354 AM CDT Wed Oct 20 2021/

...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT
/9 AM CDT/ THURSDAY...

* WHAT...Temperatures between 32 and 36 will result in frost 
  formation.

* WHERE...Norton, Sherman, Thomas, Sheridan, Graham, Wallace, 
  Logan, Gove and Wichita Counties.

* WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ 
  Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

COZ090-KSZ001>003-NEZ079>081-210000-
/O.NEW.KGLD.FZ.A.0001.211021T0900Z-211021T1400Z/
Yuma-Cheyenne-Rawlins-Decatur-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Oberlin, Benkelman, Culbertson, Trenton, Stratton Ne, 
Palisade, and McCook
254 AM MDT Wed Oct 20 2021 /354 AM CDT Wed Oct 20 2021/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...Sub-freezing temperatures in the upper 20's and lower
  30's are possible.

* WHERE...In Kansas, Cheyenne, Rawlins and Decatur Counties. In 
  Colorado, Yuma County. In Nebraska, Dundy, Hitchcock and Red 
  Willow Counties.

* WHEN...From late tonight to around sunrise Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
520 
WWUS73 KGLD 201622
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
1022 AM MDT Wed Oct 20 2021

KSZ004-013>016-027>029-042-202200-
/O.CON.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/
Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Wichita-
Including the cities of Norton, Goodland, Colby, Hoxie, 
Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield,
and Leoti
1022 AM MDT Wed Oct 20 2021 /1122 AM CDT Wed Oct 20 2021/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO
8 AM MDT /9 AM CDT/ THURSDAY...

* WHAT...Temperatures between 32 and 36 will result in frost 
  formation.

* WHERE...Wichita, Thomas, Sherman, Sheridan, Gove, Norton, 
  Graham, Logan and Wallace Counties.

* WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ 
  Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

COZ090-KSZ001>003-NEZ079>081-202200-
/O.CON.KGLD.FZ.A.0001.211021T0900Z-211021T1400Z/
Yuma-Cheyenne-Rawlins-Decatur-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Oberlin, Benkelman, Culbertson, Trenton, Stratton Ne, 
Palisade, and McCook
1022 AM MDT Wed Oct 20 2021 /1122 AM CDT Wed Oct 20 2021/

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s
  are possible.

* WHERE...In Kansas, Rawlins, Decatur and Cheyenne Counties. In 
  Nebraska, Red Willow, Hitchcock and Dundy Counties. In 
  Colorado, Yuma County.

* WHEN...From late tonight to around sunrise Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
720 
WWUS73 KGLD 202028
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
228 PM MDT Wed Oct 20 2021

COZ090-KSZ001>003-NEZ079>081-210600-
/O.UPG.KGLD.FZ.A.0001.211021T0900Z-211021T1400Z/
/O.EXA.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/
Yuma-Cheyenne-Rawlins-Decatur-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Oberlin, Benkelman, Culbertson, Trenton, Stratton Ne, 
Palisade, and McCook
228 PM MDT Wed Oct 20 2021 /328 PM CDT Wed Oct 20 2021/

...FROST ADVISORY IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 8 AM MDT
/9 AM CDT/ THURSDAY...

* WHAT...Temperatures as low as 32 to 34 will result in frost
  formation. There will be isolated areas dropping down into the
  upper 20s, especially along and north of Highway 34.

* WHERE...In Kansas, Cheyenne, Rawlins and Decatur Counties. In 
  Colorado, Yuma County. In Nebraska, Dundy, Hitchcock and Red 
  Willow Counties.

* WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ 
  Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ004-013>016-027>029-042-210600-
/O.CON.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/
Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-Wichita-
Including the cities of Norton, Goodland, Colby, Hoxie, 
Hill City, Sharon Springs, Oakley, Quinter, Grinnell, Grainfield,
and Leoti
228 PM MDT Wed Oct 20 2021 /328 PM CDT Wed Oct 20 2021/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO
8 AM MDT /9 AM CDT/ THURSDAY...

* WHAT...Temperatures as low as 32 to 36 will result in frost 
  formation.

* WHERE...Wichita, Thomas, Sherman, Sheridan, Gove, Norton, 
  Graham, Logan and Wallace Counties.

* WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ 
  Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing. 

&&

$$
685 
WWUS73 KGLD 210258
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
858 PM MDT Wed Oct 20 2021

COZ090-KSZ001>004-013>016-027>029-042-NEZ079>081-211400-
/O.CON.KGLD.FR.Y.0003.211021T0900Z-211021T1400Z/
Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-
Graham-Wallace-Logan-Gove-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, 
Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook
858 PM MDT Wed Oct 20 2021 /958 PM CDT Wed Oct 20 2021/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO
8 AM MDT /9 AM CDT/ THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost formation.
  There may be isolated areas dropping down into the upper 20s, 
  especially along and north of Highway 34.

* WHERE...Portions of northwest and west central Kansas, 
  northeast Colorado and southwest Nebraska.

* WHEN...From 3 AM MDT /4 AM CDT/ to 8 AM MDT /9 AM CDT/ 
  Thursday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing. 

&&

$$
127 
WWUS73 KGLD 211401
NPWGLD

URGENT - WEATHER MESSAGE
National Weather Service Goodland KS
801 AM MDT Thu Oct 21 2021

COZ090-KSZ001>004-013>016-027>029-042-NEZ079>081-211515-
/O.EXP.KGLD.FR.Y.0003.000000T0000Z-211021T1400Z/
Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-
Graham-Wallace-Logan-Gove-Wichita-Dundy-Hitchcock-Red Willow-
Including the cities of Yuma, Wray, St. Francis, Bird City, 
Atwood, Oberlin, Norton, Goodland, Colby, Hoxie, Hill City, 
Sharon Springs, Oakley, Quinter, Grinnell, Grainfield, Leoti, 
Benkelman, Culbertson, Trenton, Stratton Ne, Palisade, and McCook
801 AM MDT Thu Oct 21 2021 /901 AM CDT Thu Oct 21 2021/

...FROST ADVISORY HAS EXPIRED...

Temperatures have warmed up across the Advisory area prompting 
the expiration in the affected areas.

$$

JN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 20, 3:47 AM CDT, 7 minutes earlier.

Area forecast discussion, Oct 20, 3:47 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 AM MDT Wed Oct 20 2021

.SHORT TERM...(This evening through Friday)
Issued at 250 PM MDT Tue Oct 19 2021

Tonight...an upper level low pressure area currently spinning
over northeast Colorado/southeast Wyoming will continue moving
northeast into north central Nebraska overnight. At the surface, a
strong cold front noted by 3 hour pressure rises up to 10mb reaches
the northwest 1/2 or so of the forecast area early this evening with
surface winds gusting up to 45 mph. After mid evening northwest
winds of 15 to 25 mph are expected. Ongoing local research supports
at least a mention of blowing dust west of a line from Benkelman,
Nebraska to Colby, Kansas through about sunset. Low temperatures
fall into the lower 30s in far eastern Colorado, lower 30s to around
40 elsewhere.

Wednesday-Wednesday night...as the storm system continues moving
away from the area there is good agreement on some weak upper level
ridging moving in from the west ahead of another storm system well
off the pacific northwest coast. High temperatures are expected to
be in the middle 50s to lower 70s. Breezy northwest winds are
expected during the day with gusts up to 35 mph as the pressure
gradient remains tight through much of the day. High pressure moves
in during the night allowing low temperatures to drop into the upper
20s to lower 30s. Frost is a good bet for much of the night across
the entire forecast area.

Thursday-Thursday night...upper level ridging sharpens a bit west of
the Continental Divide in response to the slowly deepening storm off
the west coast. High temperatures warm into the middle 60s to lower
70s. Low temperatures wont be quite as cold with readings in the
lower 30s to near 40 degrees.

Friday...the upper ridge axis slowly moves east toward the
Continental Divide. Warmer temperatures are expected with highs in
the lower to middle 70s.

.LONG TERM...(Saturday through Tuesday)
Issued at 245 AM MDT Wed Oct 20 2021

A short wave ridge starts out this period of the forecast.  This
will transition a trough Sunday.  The GFS has an almost zonal flow
with the weak trough, while the ECMWF has a closed low over the
forecast area.  The ECMWF is much cooler than the GFS due to the
stronger low.  Looking at prior runs of both models, the GFS is the
most consistent, with the last six runs showing a similar upper
level flow pattern.  The ECMWF however changed from a short wave
ridge to the closed low with the two model runs.  Therefore
confidence with the ECMWF solution is low at this time.

The GFS solution moves the cool air out by Monday as another short
wave ridge moves through.  Behind this ridge another trough moves
through mid week.  This setup looks very similar to the front that
moved through yesterday.  Breezy winds may move over the forecast
area ahead of the front.  Behind the front northwest winds will
strengthen, as they did Tuesday.  Given the dry ground, would expect
blowing dust to occur as it did Tuesday.

Confidence in precipitation chances mid week is low at this time.
The GFS pattern for the trough is resembling a split flow pattern
which usually sends precipitation north or south of the forecast
area.  The ECMWF has a similar split flow look to the pattern.

Fire weather concerns stated by the prior shift still on track for
this forecast.  Monday and Tuesday will approach warning criteria,
especially Tuesday when the relative humidities are slightly lower
than Monday and the winds are slightly stronger.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 946 PM MDT Tue Oct 19 2021

Update... Lower cloud ceilings have moved in off of bands from the
surface low faster than expected. Have modified the TAF to have
MVFR ceilings through 9Z as these bands move through. Ceilings are
expected to be between 1400-2000ft based on surrounding
observations. There will likely be temporary breaks between the
bands where VFR conditions will return.

Previous Discussion...
VFR expected to prevail at both KGLD and KMCK through the TAF
period. Surface winds will gradually decrease through the
overnight hour as pressure gradient relaxes behind a cold frontal
passage earlier. There is a slight risk for MVFR ceilings
overnight and through early Wednesday morning, but based on
satellite imagery think it will stay just north of both terminals.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JTL
AVIATION...024
Hazardous weather outlook, Oct 19, 10:50 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
950 PM MDT Tue Oct 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
950 PM MDT Tue Oct 19 2021 /1050 PM CDT Tue Oct 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Elevated fire weather conditions are possible Thursday afternoon and
Friday afternoon west of a line from Benkelman to Burlington and Kit
Carson.

Elevated to near critical fire weather conditions are possible
Monday afternoon across far eastern Colorado and along and west of
Kansas Highway 27 Tuesday afternoon.

The next best chance for frost and freezing temperatures across the
Tri-State area will be Wednesday night through Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 3:54 AM CDTFreeze WatchGLDCheyenne, Decatur, Rawlins12 hr

Nearby

Frost Advisories in Kansas, 2021Frost Advisories in Nebraska, 2021Frost Advisories in Colorado, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.